New Mexico, 2021

Flash Flooding and Hail in New Mexico, July 20, 2021

July 20, 2021 · NWS ABQ · 4 events in 3 counties and zones

It was another active monsoon day across northern and central New Mexico on July 20, 2021. With an area of high pressure centered over the Four Corners and high amounts of atmospheric moisture across western and central New Mexico, thunderstorms developed by late morning across the mountainous terrain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

It was another active monsoon day across northern and central New Mexico on July 20, 2021. With an area of high pressure centered over the Four Corners and high amounts of atmospheric moisture across western and central New Mexico, thunderstorms developed by late morning across the mountainous terrain. With the upper-level high pressure's location, thunderstorms moved in a southerly direction and expanded in coverage across lower elevations. These thunderstorms produced very heavy rainfall, and several reports of flash flooding were received across urban areas. The most significant flash flooding occurred in Albuquerque where rainfall rates of 3 to 4 inches per hour quickly filled the city's arroyos. Three water rescues had to be conducted in Albuquerque due to people in the arroyos, but unfortunately, rescue efforts were not successful.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 20, 10:50 AM MST, 25 minutes earlier.

Area forecast discussion, Jul 20, 10:50 AM MST, 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1150 AM MDT Tue Jul 20 2021

.UPDATE...
Convection developing over the eastern plains prior to noon, and
RAP13 indicating cells will increase in number this afternoon,
consequently increased pops over that area. Also made some tweaks
for sky cover. Updated ZFP and grids just sent.

&&

.AVIATION...
18Z TAF CYCLE
Upper ridge axis has been tilting from southwest to northeast from
srn AZ through north central CO and will continue to move clockwise
for the next 24 hrs. Convection to favor the higher terrain and the
eastern plains prior to 00Z then storms will be focused over central
and wrn NM. Brief MVFR cigs/vsbys and mt obscurations are possible
with the stronger showers/storms. Convection to gradually dissipate
aft 21/03Z but isold activity to persist through 21/06Z.

&&

.PREV DISCUSSION...239 AM MDT Tue Jul 20 2021...
.SYNOPSIS...
Scattered thunderstorms are expected again today mainly for areas
west of the central mountain chain, but storm coverage should be less
compared to the past few days. Storm chances do increase again
starting Wednesday with the greatest storm coverage favoring central
and western New Mexico through the weekend. Locally heavy rainfall
and flash flooding will be possible each day. Near to slightly below
temperatures will also continue through the end of the week.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH WEDNESDAY)...
As is the often the case with the monsoon, subtle changes in the
flow aloft make significant sensible weather changes. Hi-res models
agree that a subtle shift eastward in the northern portions of the
Four Corners' High (FCH) will result in slightly stronger northeast
winds at 500 mb over eastern NM. These increased winds will result
in just enough atmospheric deformation (stretching) to get at least
isolated storms to fire over most mountain ranges today as well as
over the eastern plains. Storm motion will be to the southwest
between 10-15 mph. Weather prediction models also agree that
deformation increases further Wednesday with the northwest half or
so of the state favored for afternoon and evening convection. Storm
motion Wednesday increases to southwesterly around 20 mph for
central areas of the state, decreasing over far northwest NM near
the center of the FCH. Flash flooding will be a concern over
northwest NM Wednesday afternoon/evening thanks to plentiful low-
level moisture and very slow storm motion. High temperatures will be
near to slightly below average for mid to late July.

33

LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)...
Storm coverage is still expected to ramp up into the latter half of
the week, especially for areas west of the central mountain chain.
The H5 high remains over the Four Corners area through Thursday
while an easterly wave begins to approach southeast NM from the east.
On Thursday, this feature will be over the southeast corner of the
state, providing subsidence across the plains. Combined with the mid-
level drier air still circling the high into the area, very little
storm coverage will continue on Thursday across the plains. Instead,
the moisture gradient continues to tighten up across across central
NM, and with PWATs over an inch west of the central mountain chain,
scattered to numerous storms are expected with the threat for locally
heavy rainfall and flash flooding increasing. The new WPC Day 3 ERO
paints a slight risk for excessive rainfall across most of western
NM where the threat for flooding will be highest.

Low confidence still remains with the progression of the
aforementioned easterly wave with its forecast progression changing
from model run to model run. The overall trend has been seeing the
track of this wave shift farther north with most models now tracking
it just south of I-40 this weekend. With very high moisture values
still in place, this wave will reinvigorate thunderstorm activity,
especially for areas along and west of the Continental Divide. Flash
flooding will be an increasing concern this weekend. By early next
week, the H5 high reorganizes over the OK/TX area which potentially
sets up a more traditional monsoon pattern, and PoPs expand eastward
once again.

15

&&

.FIRE WEATHER...
No fire weather concerns are forecast during the next 7 days with
scattered to numerous thunderstorm activity forecast thanks to a
slow moving upper-level easterly wave.

33

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jul 20, 1:57 AM MST, 9 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
257 AM MDT Tue Jul 20 2021

NMZ201>241-211100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
257 AM MDT Tue Jul 20 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are expected today and tonight.
Storm motions will be slow and rainfall could become locally heavy.
A few storms may also produce small hail and wind gusts to 50 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered to numerous thunderstorms are expected each afternoon and
evening. Storm motions will be slow and rainfall could become heavy.
This may lead to localized areas of flash flooding, with the greatest
risk below recent burn scars. Isolated locations may receive up to 2
inches of rain, especially along and west of the Continental Divide
Wednesday through Sunday. A few storms may also produce small hail
and wind gusts to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and flash flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

15

In the hours before

Special weather statement, Jul 20, 11:06 AM MST, 9 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1206 PM MDT Tue Jul 20 2021

NMZ233>237-201830-
Guadalupe County-Roosevelt County-Curry County-Quay County-De Baca
County-
1206 PM MDT Tue Jul 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROOSEVELT...
NORTHEASTERN DE BACA...SOUTHWESTERN QUAY...WEST CENTRAL CURRY AND
EASTERN GUADALUPE COUNTIES UNTIL 1230 PM MDT...

At 1204 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles west of Ragland to near House. These
storms were drifting slowly to the south.

Downburst wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
House, Ragland and Mcalister.

This includes Highway 60 near Mile Marker 354, and between Mile
Markers 357 and 359.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.

&&

LAT...LON 3441 10371 3456 10438 3496 10412 3487 10365
TIME...MOT...LOC 1804Z 040DEG 4KT 3477 10406 3470 10392

DPorter

The radar

The Cannon AFB radar (KFDX), 26 km away, was scanning. The volume nearest the first event began at 18:12 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 hail. Local standard time, as filed.

Hail, Quay

When
July 20, 11:15 AM MST to 11:20 AM MST
Where
Quay County, House
Measured
0.88 in hail
Property damage
$2,000
Reported by
CoCoRaHS
Coordinates
34.650, -103.900

A CoCoRaHS observer in House reported nickel size hail with a strong thunderstorm tracking southward through the area. The observer also reported some minor damage with dents in their car from the hail. Damages are estimated for the car dents.

Flash Flood, Santa Fe

When
July 20, 1:33 PM MST to 4:00 PM MST
Where
Santa Fe County, 6.4 mi SSE of Agua Fria to 2.76 mi W of Lamy
Cause
Heavy Rain
Property damage
$8,000
Reported by
CoCoRaHS
Coordinates
35.562, -105.987

Multiple sources reported flooding around Eldorado as an intense thunderstorm produced rain rates of about 4 to 5 inches per hour. A CoCoRaHS observer in Eldorado reported 2.03 inches of rain with 1.1 inches of that falling in just 45 minutes. The heavy rainfall flooded arroyos around Eldorado. A couple residents also reported that their yards had been flooded while another resident reported that the flood waters entered their garage. Damages are estimated for the flooded garage.

Flash Flood, Bernalillo

When
July 20, 2:04 PM MST to 4:30 PM MST
Where
Bernalillo County, Cedar Crest to 0.3 mi ENE of Tijeras
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.110, -106.370

A thunderstorm producing rain rates of about 4 to 5 inches per hour caused flash flooding along New Mexico State Road 14 in the Cedar Crest area southward into Pinon Ridge. A trained spotter in Cedar Crest also reported that arroyos in the area were full and storm drains were becoming overwhelmed. Extent of damages is unknown.

Flash Flood, Bernalillo

When
July 20, 3:30 PM MST to 5:00 PM MST
Where
Bernalillo County, 5.45 mi NNE of Albuquerque to 6.69 mi SSW of Albuquerque
Cause
Heavy Rain
Deaths
3 direct, 0 indirect
Reported by
Social Media
Coordinates
35.191, -106.589

A thunderstorm with heavy rain rates of 3 to 4 inches per hour resulted in flash flooding across eastern portions of Albuquerque. Several reports of flooded roadways and yards in the Albuquerque foothills was received. The rainfall also quickly filled up in city's arroyos, and three people within the arroyos were swept away. Emergency crews performed water rescues for the three individuals for several hours on July 20th, but rescue efforts were not successful. Unfortunately, emergency personnel recovered the bodies of two adult men on July 21st in the diversion channel washout area, and the body of a third adult man was recovered on July 22nd. A spokesperson for Albuquerque Fire remarked that this was the deadliest flooding event in Albuquerque in recent memory.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Bernalillo2021-07-2032MaleOtherDirect
Flash Flood, Bernalillo2021-07-20MaleOtherDirect
Flash Flood, Bernalillo2021-07-2031MaleOtherDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961304, 961307, 961308, 961309.